Eggleston ST. Lush LW., Understanding allergic reactions to local anesthetics. Annals of Pharmacotherapy. 30(7-8):851-7, 1996.
The authors review the pharmacology and mechanisms by which local anesthetics cause allergic reactions. Recommendations concerning appropriate use of local anesthetics and alternative therapies in patients with documented local anesthetic allergies are given. A MEDLINE search of English-language literature identified pertinent clinical studies, case reports, and reviews. The periods of review were Med1, 1990-present, and Med2, 1985-1989, using the MeSH terms drug hypersensitivity and anesthetics. References from the selected studies, case reports, and reviews were reviewed. Controlled and uncontrolled prospective studies and case reports pertaining to local anesthetic allergies were reviewed. The selection focused on information pertaining to the etiology and diagnosis of allergic reactions to local anesthetics and alternative therapies for patients with local anesthetic allergies. Local anesthetics are classified as either ester or amide compounds. Esters are associated with a higher incidence of allergic reactions, due to a p-aminobenzoic acid (PABA) metabolite. Amide agents do not undergo such metabolism. However, preservative compounds (methylparaben) used in the preparation of amide-type agents are metabolized to PABA. Patients who are allergic to ester local anesthetics should be treated with a Preservative-Free amide local anesthetic. If the patient is not allergic to ester local anesthetics, these agents may be used in amide-sensitive patients. In the rare instance that hypersensitivity to both ester and amide local anesthetics occurs, or if skin testing cannot be performed, than alternative therapies including diphenhydramine, opioids, general analgesia, or hypnosis can be used. The authors conclude that a a true immunologic reaction to a local anesthetic is rare. Intradermal skin testing of local anesthetic compounds, methylparaben, and metabisulfite should be performed in patients when a thorough history does not rule out a possible allergic reaction to local anesthetics and future local anesthesia is necessary. Skin testing enables the clinician to identify autonomic responses to minor surgical procedures and toxic reactions to anesthetics so those patients are not incorrectly labeled as "caine" allergic. Diphenhydramine can be used as an alternative to ester and amide local anesthetics in minor procedures of short duration.
 back